Subscribe for 99¢

Dear Dr. Roach I picked up a cough while traveling in Europe almost two years ago. No other symptoms have ever presented. Since that time, I have received every test imaginable, including spirometry, multiple breathing tests, CT scans, X-rays and most recently a bronchoscopy. Nothing was discovered through any of these tests. Other than the cough, I am very healthy. The cough is driving me crazy, however. I have been prescribed every type of medication, and nothing helps. My doctors are at a standstill and have nothing further to offer. I don’t know where to go from here, but I know I can’t live my life with this cough. I avoid a lot of personal interaction because it is so disruptive to constantly be coughing. I would greatly appreciate your help with this, and any advice regarding what steps need to be taken next. — P.M.

Answer • Chronic cough (lasting more than several months) is most frequently a result of acid reflux, asthma or postnasal drip, although there are many more causes, including infection, which would be a concern given that you have a clear idea of when it started.

Despite an extensive evaluation for cough, it is not that uncommon that people are left with no explanation but with a persistent cough. There are other, less-common treatments at this point, some of which your doctors might not have tried.

The first is the medication gabapentin (Neurontin). This is used for a condition called laryngeal neuropathy, and I have had a few spectacular cases where the cough disappears entirely. People have written saying that their doctor prescribed the medication for them after reading it in the column and they also had relief, even after decades of persistent coughing, so I think this condition may be more common than I have ever thought.

A second has been a cough suppressant. I am very cautious about using opiate drugs, and it is certainly not appropriate for some people, but cautious use of tramadol in selected patients has been successful in reducing, but not eliminating, cough.

Just yesterday in the clinic, one of the residents I supervise had a patient with chronic cough who had dramatic improvement through the use of speech therapy. Looking it up today, I find trials showing significant improvement, if modest, with this approach, as well as several ongoing trials. Given the potential side effects of gabapentin and tramadol, I think I will be making more referrals to my speech and language pathology colleagues, and suggest you speak with your doctors about some of these options.

Dear Dr. Roach • I am a postmenopausal woman with osteoporosis. My physician has just prescribed Calcitonin Salmon nasal spray. Is this treatment very effective rebuilding bone mass, and how long does a patient use the drug? Also, are there any serious dangers using this drug? — M.L.

Answer • Calcitonin, usually derived from salmon, is not typically used long term for osteoporosis. Other drugs, such as those in the alendronate (Fosamax) class, are more effective. The Food and Drug Administration advisory panel has recommended its use be limited to less than six months due to concerns about possible increased cancer risks. It also can cause allergic-type reactions, including swelling of the lips and tongue. I seldom see it prescribed anymore outside of short-term use for pain relief in vertebral fractures due to osteoporosis.

Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.